Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 88, NWS Blacksburg, VA

July 5, 2015Caswell County, North Carolina; Halifax County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2015, 3:53 PM EDT for Caswell County, North Carolina; Halifax County, Pittsylvania County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2015, 3:53 PM EDT (19:53 UTC)
Expired
Jul 5, 2015, 4:47 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caswell County, NC, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WUUS51 KRNK 051953
SVRRNK
NCC033-VAC083-143-052100-
/O.NEW.KRNK.SV.W.0088.150705T1953Z-150705T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 500 PM EDT

* AT 353 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BLANCH...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TURBEVILLE...
  MILTON...
  SEMORA...
  ALTON...
  AND ELMO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3649 7932 3657 7933 3657 7931 3658 7930
      3658 7933 3660 7933 3674 7901 3654 7895
      3654 7914 3648 7914
TIME...MOT...LOC 1953Z 248DEG 17KT 3654 7930 

HAIL...1.00IN
WIND...60MPH
 
$$

DS
3 follow-up statements
427 
WWUS51 KRNK 052012
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT SUN JUL 5 2015

NCC033-VAC083-143-052100-
/O.CON.KRNK.SV.W.0088.000000T0000Z-150705T2100Z/
CASWELL NC-PITTSYLVANIA VA-HALIFAX VA-
412 PM EDT SUN JUL 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES...

AT 410 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILTON... 
MOVING EAST AT 20 MPH. WHILE THERE HAVE BEEN SOME INDICATIONS OF THE 
STORM WEAKENING...IT IS EXPECTED TO MERGE WITH OTHER STORMS IN 
ADVANCE OF IT. A REINTENSIFICATION IS EXPECTED WHEN THIS HAPPENS.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TURBEVILLE...
MILTON...
SEMORA...
ALTON...
AND ELMO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3649 7932 3657 7933 3657 7931 3658 7930
      3658 7933 3660 7933 3674 7901 3654 7895
      3654 7914 3648 7914
TIME...MOT...LOC 2010Z 248DEG 17KT 3657 7921 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
066 
WWUS51 KRNK 052029
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT SUN JUL 5 2015

VAC143-052038-
/O.CAN.KRNK.SV.W.0088.000000T0000Z-150705T2100Z/
PITTSYLVANIA VA-
429 PM EDT SUN JUL 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PITTSYLVANIA 
COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3649 7924 3666 7919 3674 7901 3654 7895
      3654 7914 3648 7914
TIME...MOT...LOC 2028Z 235DEG 14KT 3660 7913 

$$

NCC033-VAC083-052100-
/O.CON.KRNK.SV.W.0088.000000T0000Z-150705T2100Z/
CASWELL NC-HALIFAX VA-
429 PM EDT SUN JUL 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHEASTERN CASWELL AND SOUTHWESTERN HALIFAX COUNTIES...

AT 428 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELMO...MOVING
NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TURBEVILLE...
MILTON...
SEMORA...
ALTON...
AND ELMO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3649 7924 3666 7919 3674 7901 3654 7895
      3654 7914 3648 7914
TIME...MOT...LOC 2028Z 235DEG 14KT 3660 7913 

HAIL...<.75IN
WIND...60MPH
 
$$

DS
718 
WWUS51 KRNK 052047
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT SUN JUL 5 2015

NCC033-VAC083-052057-
/O.CAN.KRNK.SV.W.0088.000000T0000Z-150705T2100Z/
CASWELL NC-HALIFAX VA-
447 PM EDT SUN JUL 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASWELL AND 
SOUTHWESTERN HALIFAX COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3649 7924 3666 7919 3674 7901 3654 7895
      3654 7914 3648 7914
TIME...MOT...LOC 2044Z 248DEG 17KT 3663 7903 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:20 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 5, 1:20 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT SUN JUL 5 2015

.SYNOPSIS...
AN UPPER LOW WILL DRIFT SLOWLY FROM EAST TENNESSEE TODAY TOWARD
WESTERN PENNSYLVANIA BY LATE MONDAY BRINGING WIDESPREAD RAIN AND
A FEW THUNDERSTORMS TO THE AREA TODAY THROUGH MONDAY. A COLD FRONT
WILL MOVE INTO THE REGION FROM THE OHIO VALLEY BY WEDNESDAY...THEN
STALL AND LIFT BACK NORTH AS A WARM FRONT LATE IN THE WEEK AS HIGH
PRESSURE ALOFT BUILDS ACROSS THE SOUTHEAST STATES. SCATTERED
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. BELOW NORMAL
TEMPERATURES EARLY IN THE WEEK WILL TREND TO ABOVE NORMAL
TEMPERATURES BY THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 952 AM EDT SUNDAY...

FLASH FLOOD WATCH REMAINS IN EFFECT FOR FAR WEST THROUGH TONIGHT.
THIS MORNING 12Z RNK SOUNDING SUPPORTS THE POTENTIAL FOR HEAVY
RAIN WITH S-SW FLOW AND INCREASED PWATS AT 1.5 INCH. FFG IS
RELATIVELY LOWER IN THE FAR WEST.

MODIFIED POPS AND PRECIPITATION TOWARDS RADAR TRENDS THIS
MORNING...THEN LEANED TOWARDS HRRR SOLUTION FOR LATE MORNING INTO
THIS AFTERNOON. IN GENERAL...TRIMMED BACK POPS IN THE EAST THIS
MORNING. ADJUSTED TEMPERATURES WITH LATEST SURFACE OBS AND
BLENDED TOWARDS ADJMAV...WHICH SEEMED TO CAPTURE COOLER
TEMPERATURES IN THE MOUNTAINS. MORE CHANGES LATER TODAY...

AS OF 515 AM EDT SUNDAY...

A CLOSED LOW WILL BE SPLITTING OFF FROM THE MEAN TROF AND SLOWLY
MOVING OVER THE REGION TODAY AND TONIGHT. THIS WILL SET THE AREA UP
FOR SOME WIDESPREAD RAINFALL WITH UPPER DIFFLUENCE AND DEEP E/SE
FLOW WITH GOOD MOISTURE TRANSPORT GENERATING PRECIPITABLE WATER
VALUES APPROACHING TWO INCHES. THANKFULLY ANTECEDENT CONDITIONS ARE
NOT AS WET AS THEY COULD HAVE BEEN AND THE MOST VULNERABLE AREAS TO
HYDRO CONCERNS ARE FROM THE MOUNTAIN EMPIRE REGION UP THROUGH
SOUTHEAST WEST VIRGINIA...SO A FLASH FLOOD WATCH HAS BEEN POSTED FOR
THOSE COUNTIES FROM LATE THIS MORNING THROUGH TONIGHT.

AS THE LOW SPINS SLOWLY TO OUR WEST...WE WILL SEE A BIT OF A DRY SOT
WORK IN FROM THE SOUTHWEST. SEVERAL MODELS ARE QUITE AGGRESSIVE WITH
SHUTTING DOWN THE PRECIPITATION QUICKLY BUT WITH A CLOSED LOW AND
DECENT SYNOPTIC SUPPORT IN PLACE WILL SHADE THINGS TOWARD THE
SLOWER/WETTER SOLUTIONS.

WITH A GOOD AMOUNT OF CLOUD COVER EXPECTED WE SHOULD SEE
TEMPERATURES TODAY JUST A FEW DEGREES COOLER THAN YESTERDAY WITH
LOW/MID 80S EAST TO LOW/MID 70S WEST. LOWS TONIGHT WILL GENERALLY
BE 65 TO 70 EAST...WITH 60 TO 65 WEST.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 430 AM EDT SUNDAY...

CLOSED UPPER LOW WILL BE NEAR THE VA/WV/KY BORDER INTERSECTION AT
12Z MON...DRIFTING NORTH-NORTHEAST INTO WESTERN PA BY EVENING. THE
WARM ADVECTION AND HEAVIEST PART OF THE RAINFALL SHOULD BE LIFTING
TOWARD THE I-64 CORRIDOR AT THE START OF THIS PERIOD...THEN INTO
NORTHERN VA/WV BY AFTERNOON/EVENING. AS IT DOES SO...A BAROCLINIC
ZONE WILL DEVELOP ON THE WEST SIDE OF THE UPPER LOW. SOMEWHAT OF A
DRY SLOT IS EVIDENT WORKING ITS WAY INTO THE PIEDMONT AND AREAS
EAST OF THE BLUE RIDGE BY AFTERNOON. WIDESPREAD RAIN SHOWERS
DURING THE MORNING SHOULD FOCUS MORE TOWARD THE NORTHERN AND
WESTERN PART OF THE CWA BY AFTERNOON INTO THE EARLY
EVENING...BEFORE TAPERING OFF IN THESE AREAS AFTER SUNSET. THE
HEAVIEST RAIN DURING THE DAY SHOULD FALL ROUGHLY NEAR THE I-77 AND
I-64 CORRIDORS WITH THE COMBINED EFFECT OF WARM ADVECTION RAINFALL
EARLY IN THE EVENT...TRANSITIONING TO DEFORMATION RAINFALL WEST DURING
THE AFTERNOON. AFTERNOON PRECIPITATION SHOULD BE LIMITED TO A FEW
SPOTTY SHOWERS ACROSS AREAS EAST OF THE BLUE RIDGE WITH AN
ANTICIPATED DRY SLOT IN THAT REGION. WILL HOLD ONTO LIKELY POPS
ACROSS WEST MUCH OF THE DAY...WITH POPS DECREASING INTO THE SLIGHT
CHANCE CATEGORY NC COUNTIES BY EVENING. QPF AFT 12Z SHOULD RANGE
FROM 3/4 INCH IN THE WEST AND NORTHWEST TO 1/4 INCH IN THE
SOUTHEAST PART OF THE CWA. THIS RAINFALL SHOULD NOT BE ENOUGH TO
EXACERBATE ANY FLOODING PROBLEMS...BUT LATER SHIFTS WILL NEED TO
EVALUATE IF THE FLASH FLOOD WATCH WILL NEED TO CONTINUE BEYOND THE
CURRENT 10Z MON EXPIRATION.

BY MONDAY NIGHT...THE UPPER LOW WILL HAVE MOVED FAR ENOUGH NORTH
AWAY FROM THE AREA...AS WELL AS SHEARING OUT...THAT ANY ASSOCIATED
RAINFALL ACROSS OUR REGION SHOULD HAVE ENDED. LOW CLOUDS AND
PATCHY DRIZZLE MAY LINGER ACROSS THE MOUNTAINS...BUT NO
APPRECIABLE RAINFALL IS EXPECTED.

FOR TUESDAY...PROGRESSIVE FLOW ACROSS THE NORTHERN STATES WILL
QUICKLY PUSH A NEW FRONTAL ZONE AND ASSOCIATED WEAK UPPER TROUGH
INTO THE REGION FROM THE WEST. LINEAR ORIENTED...POTENTIALLY
STRONG CONVECTION...APPEARS LIKELY WITH THIS SYSTEM. THIS ACTIVITY
WILL LIKELY REACH WESTERN WV/FAR SOUTHWEST VA AND THEN DIMINISH AS
IT ATTEMPTS TO CROSS THE MOUNTAINS DURING THE LESS FAVORABLE
EVENING HOURS. THIS AGREES WELL WITH THE MARGINAL RISK SPC HAS
ADVERTISED ON DAY 3 ENDING JUST SHY OF OUR WESTERN BORDER.
OTHERWISE...MUCH OF THE DAY TUESDAY SHOULD OFFER A MINIMUM OF
PRECIPITATION ACTIVITY ACROSS THE CWA...ESPECIALLY EAST OF THE
BLUE RIDGE. HAVE GENERALLY ADVERTISED ONLY SLIGHT CHANCE POPS FOR
AREAS EAST OF THE BLUE RIDGE WITH A WARM...MOIST ATMOSPHERE IN
PLACE...BUT DYNAMICS WILL BE LIMITED AT BEST.

WEDNESDAY HAS BECOME MORE PROBLEMATIC TODAY AMONG THE MODELS THAN
INDICATED YESTERDAY AS A RESULT OF INCREASED SUBTROPICAL RIDGING
ACROSS THE SOUTHEAST STATES. THIS ALLOWS THE TUESDAY FRONT TO
DRIFT INTO THE CWA AND THEN LIFT BACK NORTH. IT SHOULD LINGER LONG
ENOUGH IN THE REGION WEDNESDAY TO SERVE AS A FOCUS FOR SCATTERED
IF NOT NUMEROUS CONVECTION DURING AFTERNOON HEATING.

TEMPERATURES SHOULD REMAIN BELOW NORMAL WEST OF THE BLUE RIDGE
MONDAY WITH WIDESPREAD CLOUDS AND RAIN. HOWEVER...EAST OF THE
BLUE RIDGE SOME INSOLATION IS EXPECTED DURING THE AFTERNOON AND WE
SHOULD SEE MAXIMUM TEMPERATURES CLOSER TO NORMAL IN THOSE AREAS.

MAXIMUM TEMPERATURES FINALLY REACH ABOVE NORMAL LEVELS IN MUCH OF
THE CWA TUESDAY WITH INCREASED AMOUNTS OF SUNSHINE AND SOUTHWEST
SURFACE FLOW. WESTERN AREAS WILL SEE MAXIMUM TEMPERATURES CLOSER
TO NORMAL AGAIN WEDNESDAY WITH CLOUDS AND PRECIPITATION. MINIMUM
TEMPERATURES WILL AVERAGE WELL ABOVE NORMAL THROUGH MUCH OF THE
PERIOD...THANKS TO CONTINUED HIGH MOISTURE CONTENT AND DEWPOINTS.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 500 AM EDT SUNDAY...

EXTENDED PERIOD TRENDING WARMER...BUT STILL SOMEWHAT UNSETTLED.
MODELS...TO VARYING DEGREES...ADVERTISING AN INTENSIFYING UPPER
RIDGE ACROSS THE SOUTHEAST STATES INTO THE MID-ATLANTIC. THE
GFS/CANADIAN ARE STRONGEST WITH THE UPPER RIDGE...THE ECMWF IS THE
WEAKEST...KEEPING A MORE ACTIVE WESTERLY FLOW ACROSS THE REGION.
AT ANY RATE...INSTABILITY WILL BE GREATER THAN IN RECENT DAYS.
AT THIS POINT...IT APPEARS THAT THURSDAY SHOULD OFFER THE BEST
CHANCE FOR WIDESPREAD CONVECTION...BUT CONDITIONS SHOULD BECOME
MORE UNFAVORABLE FOR WIDESPREAD ORGANIZED CONVECTION THROUGH THE
END OF THE WEEK INTO THE WEEKEND WITH UPPER RIDGING TAKING HOLD OF
THE REGION FROM THE SOUTH. THIS SHOULD PUSH THE MORE ACTIVE
BAROCLINIC ZONE INTO OH/PA/MD/NJ. WILL NEED TO WATCH LATER TRENDS
OF THE MODELS TO MAKE SURE THIS TREND CONTINUES...AS OPPOSED TO
SHIFTING THE BAROCLINIC ZONE FURTHER SOUTH AND WITH NORTHWEST
FLOW ALOFT...SHOULD THE UPPER RIDGE DRIFT FURTHER WEST AND REMAIN
LESS AMPLIFIED THAN CURRENTLY INDICATED.

WITH THE UPPER RIDGING...WE WILL HAVE TO START TALKING ABOUT HIGHS
IN THE 90S AGAIN ACROSS THE PIEDMONT. HUMIDITY LEVELS WILL BE HIGH
WITH DEWPOINTS NEAR 70...SO WILL NEED TO WATCH APPARENT TEMPERATURES
IN THOSE AREAS TOWARD MID-WEEK. NEEDLESS TO SAY...TEMPERATURES APPEAR
DESTINED TO ABOVE NORMAL LEVELS THROUGH MUCH OF THE PERIOD.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
AS OF 120 PM EDT SUNDAY...

POOR AVIATION CONDITIONS EXPECTED THROUGH THE TAF VALID PERIOD. A
CLOSED UPPER LOW OVER EASTERN TENNESSEE THIS AFTERNOON WILL DRIFT
SLOWLY NORTHEAST TONIGHT AND REACH WESTERN PENNSYLVANIA BY LATE
MONDAY. MVFR CONDITIONS WILL PREVAIL WITH POCKETS OF IFR/LIFR IN
CONVECTION AND LOW CLOUDS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO
TONIGHT...WITH THE BEST COVERAGE AND DURATION ACROSS THE WESTERN
SITES...ESPECIALLY KLWB AND KBLF. LOCATIONS WITH A GOOD CHANCE FOR
THUNDERSTORMS ARE WHERE SOLAR HEATING WILL COMBINE WITH ENOUGH
INSTABILITY TO SUPPORT THUNDERSTORMS. DAN IS THE TAF SITE WITH BEST
CHANCE FOR A THUNDERSTORM THIS AFTERNOON INTO THIS EVENING.

MOST OF THE STORMS WILL DIMINISH WITH LOSS OF HEATING BUT SOME
SHOWERS MAY LINGER IN THE WEST TONIGHT. AREAS OF LOW
CLOUDS...FOG...AND DRIZZLE WILL LIKELY PERSIST OVERNIGHT AFTER THE
HEAVIER RAIN DRIFTS NORTH OF THE AREA.

UNSETTLED WEATHER WILL CONTINUE MONDAY WITH MVFR/IFR SHOWERS AND
EMBEDDED THUNDERSTORMS. THE BEST CHANCE FOR CONVECTION WILL OCCUR
ACROSS THE NORTH.

OUTSIDE OF THUNDERSTORMS...EAST TO SOUTHEAST WINDS WILL PREVAIL
AT 4-7KTS TONIGHT. THEN WINDS BECOMING LIGHT AND VARIABLE
OVERNIGHT INTO MONDAY. WINDS WILL BECOME SOUTH TO SOUTHWEST AT
5-10 KTS MONDAY AFTERNOON.

MEDIUM CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS DURING THE
TAF PERIOD.

EXTENDED AVIATION DISCUSSION...

POOR AVIATION CONDITIONS TO CONTINUE INTO NEXT WEEK...BUT WINDOWS
OF OPPORTUNITY FOR VFR CONDITIONS INCREASE TUE. UPPER LOW/TROUGH
WILL MOVE INTO WESTERN PA BY MONDAY EVENING. MEANWHILE...A COLD
FRONT WILL APPROACH FROM THE OH VALLEY BY WED. THIS LEAVES A VERY
UNSETTLED/WET PATTERN ACROSS THE REGION THROUGH MOST OF THE
PERIOD. TUE THROUGH THE DAY OFFERS THE BEST CHANCE FOR SEVERAL
HOURS OF VFR...ESPECIALLY EAST OF THE BLUE RIDGE.

EXPECT WIDESPREAD LATE NIGHT/EARLY MORNING LOW CLOUDS/FOG WITH
IFR-LIFR CIGS/VSBYS. OVERALL...CONDITIONS SHOULD IMPROVE TO MVFR-
VFR OUTSIDE SHRA/TSRA ACTIVITY DURING THE AFTERNOONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009-010-012.
NC...NONE.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042-043-507-508.

&&

SYNOPSIS...MBS
NEAR TERM...AMS/KK/MBS
SHORT TERM...RAB
LONG TERM...PM/RAB
AVIATION...KK/RAB
Hazardous weather outlook, Jul 5, 2:50 PM EDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT SUN JUL 5 2015

VAZ007-009-010-012-WVZ042-043-507-508-061900-
TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-SUMMERS-EASTERN GREENBRIER-
WESTERN GREENBRIER-
250 PM EDT SUN JUL 5 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAINFALL WILL CONTINUE INTO MONDAY AFTERNOON ASSOCIATED WITH AN
UPPER LOW MOVING NORTHWARD OUT OF THE TENNESSEE VALLEY. MINOR
FLOODING ISSUES COULD CONTINUE INTO MONDAY IN AREAS THAT
EXPERIENCE HEAVIER RAINFALL.

BY TUESDAY EVENING...SHOWERS AND THUNDERSTORMS...ASSOCIATED WITH
A COLD FRONT APPROACHING FROM THE OHIO VALLEY...WILL BE MOVING
INTO THE REGION FROM THE WEST. THE STORMS ARE EXPECTED TO DIMINISH
AS THEY REACH THE WESTERN COUNTIES. WIDESPREAD HAZARDOUS WEATHER
IS NOT EXPECTED ON TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
WEDNESDAY AS A FRONTAL SYSTEM LINGERS THROUGH THE REGION. LOCALLY
HEAVY RAINFALL AND ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE.

FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN
POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ011-013>018-022>024-032>035-043>047-058-059-
WVZ044-061900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GILES-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-
250 PM EDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN UPPER LOW LOCATED ACROSS THE EASTERN TENNESSEE VALLEY WILL
BRING WIDESPREAD RAIN SHOWERS AND A FEW THUNDERSTORMS TO THE AREA
TODAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. ISOLATED STORMS COULD
BECOME STRONG DURING THE AFTERNOON AND EVENING AND PRODUCE STRONG
WIND GUSTS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY IS LOW AT
THIS TIME.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AS A COLD FRONT DRIFTS INTO THE REGION. LOCALLY HEAVY
RAINFALL AND ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE.

FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN
POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-061900-
ALLEGHANY VA-BATH-
250 PM EDT SUN JUL 5 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TUESDAY IS LOW AT
THIS TIME.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AS A COLD FRONT DRIFTS INTO THE REGION. LOCALLY HEAVY
RAINFALL AND ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE.

FOR THURSDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS REMAIN
POSSIBLE...BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER APPEARS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 2:13 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN JUL 5 2015

NCZ005-VAZ043-044-051900-
ROCKINGHAM-HENRY-PITTSYLVANIA-
213 PM EDT SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN HENRY
COUNTIES...

AT 213 PM EDT...A STRONG THUNDERSTORM WAS OVER HARRISONS
CROSSROADS...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN...
WENTWORTH...
MAYFIELD...
HARRISONS CROSSROADS...
AND AIKEN SUMMIT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3640 7973 3645 7979 3663 7973 3656 7949
TIME...MOT...LOC 1813Z 233DEG 11KT 3646 7972

DS
Special weather statement, Jul 5, 2:26 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT SUN JUL 5 2015

VAZ016-051900-
CARROLL-
226 PM EDT SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARROLL COUNTY...

AT 226 PM EDT...A STRONG THUNDERSTORM WAS NEAR LAMBSBURG...MOVING
NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HILLSVILLE...
FANCY GAP...
GLADESBORO...
AND LAMBSBURG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3658 8074 3661 8081 3676 8072 3670 8057
TIME...MOT...LOC 1826Z 220DEG 15KT 3663 8074

DS
Special weather statement, Jul 5, 3:27 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SUN JUL 5 2015

NCZ002-003-019-052000-
WILKES-ALLEGHANY-SURRY-
327 PM EDT SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
SURRY...NORTHEASTERN WILKES AND EASTERN ALLEGHANY COUNTIES...

AT 326 PM EDT...A STRONG THUNDERSTORM WAS OVER TRAPHILL...MOVING
NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOTTOM...
TRAPHILL...
MOUNTAIN PARK...
ABSHERS...
AND DOCKERY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3625 8104 3633 8117 3656 8097 3656 8094
      3647 8070
TIME...MOT...LOC 1926Z 220DEG 26KT 3634 8105

DS
Special weather statement, Jul 5, 3:40 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT SUN JUL 5 2015

VAZ032-033-052015-
PATRICK-FRANKLIN-
340 PM EDT SUN JUL 5 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PATRICK AND SOUTH
CENTRAL FRANKLIN COUNTIES...

AT 340 PM EDT...A STRONG THUNDERSTORM WAS OVER FAIRY STONE STATE
PARK...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAIRY STONE STATE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3677 8011 3682 8016 3689 8007 3687 7995
TIME...MOT...LOC 1940Z 232DEG 11KT 3682 8009

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 11:07 PM EDTAreal Flood AdvisoryRNKCaswell, Rockingham3 hr
Jul 5, 12:53 AM EDTSpecial Weather StatementRNKRockingham52 min
Jul 5, 4:35 AM EDTFlash Flood WatchRNKAlleghany25 hr
Jul 5, 2:13 PM EDTSpecial Weather StatementRNKRockingham47 min
Jul 5, 2:50 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham70 min
Jul 5, 3:24 PM EDTAreal Flood AdvisoryRNKCaswell3 hr
Jul 5, 3:27 PM EDTSpecial Weather StatementRNKAlleghany33 min
Jul 5, 4:46 PM EDTSpecial Weather StatementRNKYadkin29 min
Jul 5, 5:21 PM EDTSpecial Weather StatementRNKRockingham, Stokes39 min
Jul 5, 5:59 PM EDTSpecial Weather StatementRNKRockingham31 min
Jul 5, 6:06 PM EDTSpecial Weather StatementRNKAlleghany24 min
Jul 5, 6:31 PM EDTSpecial Weather StatementRNKCaswell29 min
Jul 5, 6:54 PM EDTSpecial Weather StatementRNKCaswell36 min
Jul 5, 2:26 PM EDTSpecial Weather StatementRNKCarroll34 min
Jul 5, 3:40 PM EDTSpecial Weather StatementRNKCity of Martinsville35 min
Jul 5, 4:21 PM EDTSpecial Weather StatementRNKCarroll24 min
Jul 5, 4:54 PM EDTSpecial Weather StatementRNKCarroll36 min
Jul 5, 4:55 PM EDTSpecial Weather StatementRNKFloyd35 min
Jul 5, 4:57 PM EDTSpecial Weather StatementRNKCharlotte63 min
Jul 5, 5:13 PM EDTSpecial Weather StatementRNKTazewell32 min
Jul 5, 5:26 PM EDTSpecial Weather StatementRNKHalifax34 min
Jul 5, 5:48 PM EDTSpecial Weather StatementRNKTazewell27 min
Jul 5, 6:33 PM EDTSpecial Weather StatementRNKCity of Galax27 min
Jul 5, 6:34 PM EDTSpecial Weather StatementRNKAppomattox56 min
Jul 5, 7:03 PM EDTSpecial Weather StatementRNKPittsylvania27 min
Jul 5, 7:05 PM EDTSpecial Weather StatementRNKCity of Galax25 min
Jul 5, 7:26 PM EDTSpecial Weather StatementRNKTazewell34 min
Jul 5, 7:27 PM EDTSpecial Weather StatementRNKCarroll33 min
Jul 5, 7:29 PM EDTSpecial Weather StatementRNKPittsylvania31 min
Jul 5, 7:37 PM EDTFlash Flood WarningRNKTazewell6 hr
Jul 5, 7:56 PM EDTSpecial Weather StatementRNKTazewell34 min
Jul 5, 7:57 PM EDTSpecial Weather StatementRNKBedford33 min
Jul 5, 7:58 PM EDTSpecial Weather StatementRNKHalifax32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.